South Dakota, 2013

Hail in South Dakota, May 27, 2013

May 27, 2013 · NWS UNR · 2 events in 2 counties and zones

A storm briefly became severe as it moved north from Rapid City into south central Meade County. The storm produced hail to golf ball size near Ellsworth Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm briefly became severe as it moved north from Rapid City into south central Meade County. The storm produced hail to golf ball size near Ellsworth Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:32 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, May 27, 4:32 AM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
532 AM MDT MON MAY 27 2013

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 257 AM MDT MON MAY 27 2013

08Z SURFACE ANALYSIS HAD LOW PRESSURE OVER EASTERN CO
WITH LEE TROUGH INTO EASTERN MT AND STATIONARY FRONT BOUNDARY INTO
FAR SOUTHERN SD. MANY OUTFLOW BOUNDARIES OVER CWA GIVEN OVERNIGHT
CONVECTION. ST/BR COVERS MUCH OF THE CWA. MAIN CONCERN THIS FORECAST
IS UPSTREAM SHORTWAVE CURRENTLY OVER ID PER WATER VAPOUR.

TODAY/TONIGHT...ID SHORTWAVE WILL MOVE INTO EASTERN MT ALLOWING LEE
TROUGH TO MOVE SOMEWHAT EAST AND WEAK COLD FRONT TO DEVELOP OVER MT
AND MOVE OVER CWA THIS AFTERNOON/TONIGHT...CONVERGING WITH LEE
TROUGH AND STATIONARY FRONTAL BOUNDARY. WEAK UPSLOPE FLOW WILL
CONTINUE WHICH WILL KEEP ST/BR AROUND THIS MORNING...AND THEN
POSSIBLY BURNING OFF MIDDAY AS SOLAR INSOLATION INCREASES. IF ST
DOESN/T BURN OFF...LARGE FORECAST TEMPERATURE BUST LIKELY AS WELL AS
MUCH LESS CONVECTION. IF WE DO WARM UP...EXPECT MLCAPE VALUES FROM
1-2KJ/KG AND 0-6KM SHEAR AROUND 20M/S. VALUES SUFFICIENT FOR
SUPERCELL DEVELOPMENT AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT
THIS AFTERNOON/EVENING.

TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION WILL
PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL BE THE
FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A SLIGHT RISK OF
SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS. TEMPERATURES NEAR
GUIDANCE.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 257 AM MDT MON MAY 27 2013

LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK
BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL
CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY
AND SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER
THE NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL
BRING CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT
EAST BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS
RETURNING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 530 AM MDT MON MAY 27 2013

MAINLY IFR CIGS/VIS WILL PERSIST ACROSS MUCH OF THE AREA THIS
MORNING WITH WIDESPREAD FOG. MOIST LAYER MAY LIFT TO MVFR STRATUS
DECK BY NOON...BUT MVFR CEILINGS MAY PERSIST ACROSS MUCH OF THE
SOUTH DAKOTA PLAINS THROUGH MID AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON AND EVENING...WITH
SEVERE THUNDERSTORMS POSSIBLE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 27, 2:36 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT MON MAY 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO
POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY
RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA
TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 8:23 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
923 AM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             5 WSW KEYHOLE RESERVOIR 44.34N 104.94W
05/26/2013  E1.00 INCH       CROOK              WY   PUBLIC

            TIME ESTIMATED

&&

POJORLIE
Special weather statement, May 27, 8:53 AM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
953 AM MDT MON MAY 27 2013

SDZ026-031-271645-
PENNINGTON CO PLAINS SD-RAPID CITY SD-
953 AM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
1045 AM MDT...

AT 949 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RAPID CITY AIRPORT...OR 10
MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAPID CITY AIRPORT...
  CAPUTA...
  FARMINGDALE...
  NEW UNDERWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 78 AND
83...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4413 10273 4391 10269 4390 10319 4402 10322
TIME...MOT...LOC 1553Z 255DEG 18KT 4397 10308

TRIMARCHI

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 16:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
May 27, 9:09 AM MST
Where
Pennington County, 0.67 mi SE of Rapid City
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
44.073, -103.211

Hail, Meade

When
May 27, 9:25 AM MST to 9:30 AM MST
Where
Meade County, 3 mi NNE of Ellsworth Afb
Measured
1.75 in hail
Reported by
Public
Coordinates
44.190, -103.077

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449235, 449239.